Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 17, 2009, 12:29 AM CDT for 4 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2009, 12:29 AM CDT (05:29 UTC)
- Expired
- Apr 17, 2009, 1:15 AM CDT
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Coke County, TX, Irion County, TX, Sterling County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 36 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 11:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:30 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 16, 6:30 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 630 PM CDT THU APR 16 2009 .DISCUSSION... SEE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... SEVERE STORMS TO THE WEST OF OUR AREA WILL MOVE EAST ACROSS WEST CENTRAL TEXAS AFTER 17/03Z. THE STORMS WILL PROBABLY DEVELOP INTO A CONVECTIVE COMPLEX AS THEY MOVE EAST ACROSS WEST CENTRAL TEXAS. HAVE INCLUDED 4SM TSRA AT ALL TERMINALS BETWEEN 17/08Z AND 17/13Z. ALSO...WIDESPREAD MVFR CIGS ARE EXPECTED TONIGHT AND FRIDAY MORNING...WITH SOME LCL IFR CIGS POSSIBLE. 21 && .PREV DISCUSSION... /ISSUED 502 PM CDT THU APR 16 2009/ UPDATE... SEE UPDATE DISCUSSION BELOW. DISCUSSION... UPDATED ZONES AND GRIDS FOR TORNADO WATCH #157 UNTIL MIDNIGHT...WHICH INCLUDES 5 COUNTIES ACROSS THE BIG COUNTRY AND CONCHO VALLEY. SEVERE STORMS ARE FIRING ALONG THE DRYLINE TO OUR WEST...AND WILL AFFECT WEST CENTRAL TEXAS LATER THIS EVENING. 21 PREV DISCUSSION... /ISSUED 316 PM CDT THU APR 16 2009/ SHORT TERM... SEVERE WEATHER EVENT POSSIBLE...MAINLY AFTER MIDNIGHT TONIGHT AND EARLY FRIDAY MORNING FOR THE SAN ANGELO COUNTY WARNING AREA. ELEVATED DISORGANIZED THUNDERSTORMS IN CALLAHAN...THROCKMORTON AND HASKELL COUNTIES WERE MOVING NORTH THIS AFTERNOON. ENOUGH MID LEVEL INSTABILITY AND MOISTURE IN THIS AREA TO PRODUCE AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON/EVENING. CAP HOWEVER LIKELY TOO LARGE TO BREAK ELSEWHERE THIS AFTERNOON AND EARLY EVENING...EVEN WITH THE SUNSHINE IN THE CONCHO VALLEY AND N EDWARDS PLATEAU. HOWEVER...IF THE CAP DOES BREAK...WESTERN AREAS...FROM CROCKETT COUNTY UP TO STERLING AND FISHER COUNTY MAY HAVE A SEVERE THUNDERSTORM. MAIN SEVERE STORM POTENTIAL HOWEVER WILL BE LATER TONIGHT FOR WEST CENTRAL TEXAS...MAINLY AFTER MIDNIGHT. STORMS ARE EXPECTED TO INITIATE ALONG THE DRYLINE IN THE PERMIAN BASIN UP INTO THE PANHANDLE THIS AFTERNOON...THEN DEVELOP SOUTHWARD AS UPPER LOW OVER IN THE 4-CORNERS MOVES SOUTHEAST AND DESTABILIZES THE ATMOSPHERE. SEVERE WEATHER LIKELY AS THE SQUALL LINE THEN MOVES SLOWLY EAST. GFS MODEL HAS HIGH 1-6 KM BULK SHEAR OF 40-55 AND VERY HIGH HELICITIES OF 400-800. GFS/NAM MODEL CAPES WERE IN THE 500-1500 J/KG RANGE BUT MAY BE UNDERDONE AS MIDLAND 12Z SOUNDING THIS MORNING HAD CAPES OF 3200 J/KG. HAIL...DAMAGING WINDS THE MAIN THREAT...BUT AN ISOLATED TORNADO ALSO POSSIBLE. LOCALLY HEAVY RAINFALL ALSO POSSIBLE AS STORMS WILL MOVE NE...ALONG SLOW MOVING SQUALL LINE/DRYLINE. STORMS MAY LINGER ACROSS THE EASTERN HALF OF THE COUNTY WARNING AREA FRIDAY MORNING...BRINGING MAINLY A HEAVY RAINFALL THREAT...BUT ALSO FOR THE POTENTIAL FOR A SEVERE THUNDERSTORM. LOCALLY HEAVY RAINFALLS OF 1-2 INCHES POSSIBLE. A FEW AREAS MAY SEE MORE. LONG TERM... KEPT A CHANCE OF THUNDERSTORMS IN THE HEARTLAND AND NW HILL COUNTRY FRIDAY NIGHT AND SATURDAY AS LOW/MID LEVEL MOISTURE AND INSTABILITY WONT CLEAR COMPLETELY AWAY. COLD FRONT SATURDAY NIGHT FINALLY PUSHES MOISTURE. DRY INTO THE MIDDLE OF NEXT WEEK. MAY POSSIBLY SEE A SLIGHT CHANCE OF SHOWERS THURSDAY INTO FRIDAY...AS GFS MODELS SHOW MOISTURE RETURNING FROM THE GULF...AND A UPPER LOW DEVELOPS OVER THE CENTRAL ROCKY MOUNTAINS. WILL KEEP FORECAST DRY AS UPPER LOW STILL FAIRLY FAR AWAY AT THAT TIME. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 55 73 48 78 47 / 90 40 10 10 0 SAN ANGELO 55 79 45 82 47 / 80 30 10 10 0 JUNCTION 61 78 52 81 47 / 70 50 20 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 16, 2:39 PM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 239 PM CDT THU APR 16 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-171945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 239 PM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE LIKELY. EXPECT THESE THUNDERSTORMS TO MOVE MAINLY NORTH. SOME THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL. THUS...THE MAIN THREATS WILL BE DANGEROUS LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH FLOODING...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE TOMORROW MORNING...MAINLY EAST OF A LINE FROM HASKELL...TO SAN ANGELO...TO SONORA. AGAIN...THE MAIN THREATS WILL BE DANGEROUS LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH FLOODING...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... WE MAY NEED SPOTTERS TONIGHT AND TOMORROW. 23/HUBER
In the hours before
Special weather statement, Apr 16, 9:28 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 928 PM CDT THU APR 16 2009 TXZ049-054-064>066-071-072-076>078-113-127-169-170430- NOLAN TX-JONES TX-FISHER TX-TAYLOR TX-STERLING TX-COKE TX-RUNNELS TX- TOM GREEN TX-IRION TX-SCHLEICHER TX-CROCKETT TX-SUTTON TX-KIMBLE TX- 928 PM CDT THU APR 16 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT FOR NOLAN... JONES...FISHER...TAYLOR...STERLING...COKE...RUNNELS...TOM GREEN... IRION...SCHLEICHER...CROCKETT...SUTTON AND KIMBLE COUNTIES... AT 914 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF LAMESA TO 12 MILES NORTH OF ODESSA TO 14 MILES WEST OF CRANE...MOVING EAST AT 40 MPH. ALSO...A SEVERE THUNDERSTORM WHICH HAD A TORNADO REPORTED WAS LOCATED NEAR FAIRFIELD IN HOWARD COUNTY...MOVING EAST AT 25 MPH. THIS LINE OF SEVERE STORMS WILL MOVE EAST INTO WEST CENTRAL TEXAS...TO NEAR A SWEETWATER TO SAN ANGELO TO OZONA LINE BY MIDNIGHT. THE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD WARNINGS BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 11:02 PM CDT | Tornado Warning | SJT | Crockett | 43 min |
| Apr 16, 11:38 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 52 min |
| Apr 16, 11:40 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 50 min |
| Apr 17, 12:17 AM CDT | Tornado Warning | SJT | Crockett | 43 min |
| Apr 17, 12:19 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 41 min |
| Apr 17, 12:23 AM CDT | Tornado Warning | SJT | Crockett | 52 min |
| Apr 17, 12:56 AM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion, Schleicher, Tom Green | 49 min |
| Apr 17, 1:15 AM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher | 45 min |
| Apr 17, 1:27 AM CDT | Flash Flood Warning | SJT | Crockett | 3 hr |
| Apr 17, 1:29 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Schleicher, Tom Green | 46 min |
| Apr 17, 1:54 AM CDT | Tornado Warning | SJT | Schleicher | 36 min |
| Apr 17, 2:20 AM CDT | Severe Thunderstorm Warning | SJT | Menard, Schleicher | 40 min |
| Apr 17, 3:49 AM CDT | Flash Flood Warning | SJT | Crockett, Schleicher, Sutton | 3 hr |
| Apr 17, 4:23 AM CDT | Flash Flood Warning | SJT | Kimble, Menard, Sutton | 3 hr |
| Apr 17, 5:54 AM CDT | Areal Flood Advisory | SJT | Kimble, McCulloch, Mason, Menard | 3 hr |
| Apr 17, 6:25 AM CDT | Flash Flood Warning | SJT | Crockett, Schleicher, Sutton | 110 min |
| Apr 17, 6:30 AM CDT | Areal Flood Advisory | SJT | San Saba | 3 hr |
| Apr 17, 6:55 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 65 min |
| Apr 17, 8:20 AM CDT | Areal Flood Advisory | SJT | Kimble, Sutton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.